Face going red after eating: Hello, diagnosed... - Thyroid UK

Thyroid UK
109,866 members127,665 posts

Face going red after eating

Neeto
Neeto

Hello, diagnosed with an under active thyroid on 08 Feb and been taking 25mg of Levothyroxine.

Recently on occasion after eating my face has gone bright red, like sunburn, and taken a while to go back to normal. At first I thought it was cauliflower, then tomatoes neither of which I've had a problem with in the past.

I've just eaten some prunes to help with constipation and it's happened again! Could it be the Levo or am I starting to experience food sensitivity?

I go back for second thyroid blood tests on 23 March.

13 Replies
oldestnewest

Hi, I’m not claiming to know anything but just want to suggest keeping a food &reaction diary, it may help to pinpoint any possible allergy or sensitivity that is arising xx

Try Magnesium Citrate 200mg for constipation and also helps sleep and wait for your next blood test 😊

SlowDragon
SlowDragonAdministrator

Unless over 65 guidelines recommend starting at full replacement dose

Starting on 25mcg is only half a cautious starter dose and frequently makes symptoms worse.

Levothyroxine doesn’t top up your own thyroid output, it replaces it, so if started on too small a dose it can make you feel worse

Bloods should be retested 6-8 weeks after each dose increase

New NICE guidelines

nice.org.uk/guidance/ng145/...

1.3.6

Consider starting levothyroxine at a dosage of 1.6 micrograms per kilogram of body weight per day (rounded to the nearest 25 micrograms) for adults under 65 with primary hypothyroidism and no history of cardiovascular disease.

BMJ clear on dose required

bmj.com/content/368/bmj.m41

Getting dose increase

healthunlocked.com/thyroidu....

Recommended on here that all thyroid blood tests should ideally be done as early as possible in morning and before eating or drinking anything other than water .

Last dose of Levothyroxine 24 hours prior to blood test. (taking delayed dose immediately after blood draw).

This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, best not mentioned to GP or phlebotomist)

For full Thyroid evaluation you need TSH, FT4 and FT3 plus both TPO and TG thyroid antibodies tested. Also EXTREMELY important to test vitamin D, folate, ferritin and B12

Low vitamin levels are extremely common, especially if you have autoimmune thyroid disease (Hashimoto's) diagnosed by raised Thyroid antibodies

Ask GP to test vitamin levels and thyroid antibodies

You may need to get full Thyroid testing privately as NHS refuses to test TG antibodies if TPO antibodies are negative

Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies

thyroiduk.org.uk/tuk/testin...

For thyroid including antibodies and vitamins

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have special offers, Medichecks usually have offers on Thursdays, Blue Horizon its more random

Thanks for your suggestions, appreciated.

My face kept going red for months when I was very underdosed especially if I had alcohol too. When I was put on a small dose of Levo 25mcg for 3 months being titrated up every 3 months by 25mcg it made me worse. Make sure that they increase your dose quicker following NICE guidelines x

Thanks Michelle, I will do!

This used to happen to me a lot. The problem turned out to be the carbs in my meals.

I would flush as my blood glucose climbed, which in turn prompted the release of insulin. Insulin lowers BG quickly, especially if you are pretty much insulin-resistant like myself, and releasing far too much of it. When BG is lowered very quickly, this leads to the release of adrenalin and all its unpleasant effects, including flushing.

humanbean
humanbean in reply to Hillwoman

Carbs are responsible for me going red too.

I've also worked out that eating something like cake or ice cream which contains loads of sugar also has the unwelcome effect of raising my heart rate and blood pressure.

Hillwoman
Hillwoman in reply to humanbean

It's really unpleasant, isn't it? Being carb-addicted, I still have 'episodes' when I find myself in possession of food that's bad for me - and being bad for me, I must eat all of it, as fast as possible. I feel so ill afterwards. Why do I do this to myself? Oh yes, the carb addiction...

humanbean
humanbean in reply to Hillwoman

You're describing me and ice cream. If it's there I must eat it until it is all gone.

That's interesting, thanks for sharing. When it next happens I'll see what I've eaten and if it relates to carbs.

Hidden
Hidden

Hi, I have exactly the same problem, has it improved since you posted?

It seems to have stopped. It was happening towards the end of being started on 25mg. I'm now a week into being on 50mg so will see what happens next.....

You may also like...